Anyone taking NEURONTIN?

Discussion in 'Fibromyalgia Main Forum' started by polliwog, Nov 12, 2002.

  1. polliwog

    polliwog New Member

    Hi Everybody,
    In my desperate seearch for some relief from the pain I have been in lately, I had my GP refer me to a foot doctor. So two weeks ago I spent the money for a professionally fitted pair of shoes (Feels really good!) and the foot doctor said that some of my pain is Peripheral Neuropathy. He prescribed a drug called NEURONTIN for me at 800mg once at bedtime. I have now been on the drug for about two weeks, and it does seem to be helping the biting, burning pain I experience in my feet and legs, but the side effects of dizziness and the foggy "drunk" feeling lasts until after lunch. Anybody have any idea how long it should take to "build up a tolerance for the drug?" I don't want to stop taking it but I don't like feeling so stupified all day. But, if it is a trade off between the pain and the fogginess I guess I'll take the fogginess.
    Thanks Polliwog
  2. polliwog

    polliwog New Member

    Hi Everybody,
    In my desperate seearch for some relief from the pain I have been in lately, I had my GP refer me to a foot doctor. So two weeks ago I spent the money for a professionally fitted pair of shoes (Feels really good!) and the foot doctor said that some of my pain is Peripheral Neuropathy. He prescribed a drug called NEURONTIN for me at 800mg once at bedtime. I have now been on the drug for about two weeks, and it does seem to be helping the biting, burning pain I experience in my feet and legs, but the side effects of dizziness and the foggy "drunk" feeling lasts until after lunch. Anybody have any idea how long it should take to "build up a tolerance for the drug?" I don't want to stop taking it but I don't like feeling so stupified all day. But, if it is a trade off between the pain and the fogginess I guess I'll take the fogginess.
    Thanks Polliwog
  3. missboo

    missboo New Member

    I was on neurontin for quite a while for my foot pain. Then I started taking mobic for the shooting pains. I went off the neurontin for a while to see if just the mobic would help. I found the mobic controlled the shooting pains, but without the neurontin, I was having alot of other pain throughout my body - my hands and arms hurt so much I couldn't stir my brownie mix, which is a real problem around this house! So I'm going back on the neurontin, too.
    As far as the side effects, 800 mg sounds like alot to start with. My doctor started me on a very low dose and increased it till I had good results but no side effects. Maybe you should check with your doctor to see if the dose can be lowered. Good Luck!
    missboo.
  4. polliwog

    polliwog New Member

    My goodness, WE ARE BOTH UP EARLY AREN'T WE? I didn't expect a reply so quickly! It is really appreciated!
    Love Polli
  5. missboo

    missboo New Member

    It's 8:15 where i am, and i'm on my way to physical therapy - fun, fun!! Hope the info helps!
  6. Mikie

    Mikie Moderator

    I don't know whether Klonopin works for PN, but it is also an antispasmodic/antiseizure medication. People do not build a tolerance to it as easily as with the Neurontin and it doesn't leave me feeling groggy when I wake up. It helps me sleep like a baby.

    Love, Mikie
  7. tedebear

    tedebear New Member

    My doses are spaced throughout the day. 300 mg. 3 times day. Does take the burning edge off. Groggy...oh yes. Don't function too well. Get through the days as best I can. Need to build a tolerance for it though. Was off of it for 1 year. Too many side effects. Back on it again. Giving it another whirl as the docs said my body seems to build tolerances to certain meds, then they become ineffective and then after periods of time we switch back.
    Good luck. Soft hugs.
  8. Sherri

    Sherri New Member

    I've been taking Neurontin for a couple of months for the first time. 300mg 3x a day and its has helped alot I hope you can live with the side effects I really think it's a good drug for the burning pain I was having. Nobody should have to live in pain. I just wished more drs. would understand that.
  9. ephemera

    ephemera New Member

    Yes, I've taken Neurontin for 1.75 years now. It's the only thing that has really helped on a consistent basis. It doesn't deal with all the wake-up pain from feeling all twisted like a wash cloth, but it does handle most of the shooting, hot pains that used to travel through all my limbs many times daily. I take 2 100mg pills 3xs daily & try to squeeze in another just before I go to sleep. (Hah!) I was previously on 9 daily but that really made me looopy, so the doc & I agreed to scale back to find my own
    level of need.

    When I orginally started it was 1 pill 3xs daily, then slowly worked my way up to 2 pills. I definitely needed the gradual increase as my body wouldn't immediately handle the higher dose.

    best thoughts to all.
  10. Val

    Val New Member

    Neurontin (Gabapentin) for four years now. The Specialist at the Pain Clinic at Gartnavel Hospital Glasgow put me on it.With build up I now take 8 X 300 mg per day. Three on a morning, two on a lunch time and further three on an evening. Yes, I have 'fog' but how much is meds (I also take others including Lodine, Amitriptyline and Tramadol pain killers plus Pain killer patches.) is hard to say.
    I only take a very small dose of Amitriptyline because they really give me bad side effects. Remembering the agony I was in before the Doctors sorted out what I now take, I will
    continue Neurontin.
    I hope you settle down with it and it proves to be helpful.
    Wishing you as pain free a day as possible.
    ...Val.
  11. Kathryn

    Kathryn New Member

    I have been on it for several months now. My doctor started me on a low dosage & built me up gradually to hopefully avoid side effects. I am presently taking 300mg 3 times a day, and have no side effects at all. I am told that for those who do experience dizziness or nausea, it generally goes away in a couple weeks. Good luck to you.
    Kathryn
  12. kadywill

    kadywill New Member

    felt too goofy to work, then I took Klonopin and felt too woozy to work, then took Mobic till my liver showed cirrhosis......now I hurt really badly.
    Love,
    Kady
  13. PEACH

    PEACH New Member

    I myself took the neurontin i was up to a dose of 3200 mg per day when i took myself off of it. I had a terrible time with the dizziness and also felt very puffy from it I gain 40lbs while taking this med and never did experience anything that came close to releaving my pain. I had a friend that was also on this med and she was taken off after first week as it really didn't agree with her. I wish you all the luck with this meds. But keep a close watch on symtom's and side affect's.
    Sincerely Peach
  14. darlee

    darlee New Member

    Hi!

    I too asked about neurotin-I got my dr. to prescribe it just yesterday- He started me on 100mg at nite- I took it at 10:30pm- I am usually up at 6:30 but slept til 8 am. I feel alittle woozy tired, I wonder how long it will take to see a difference in the pain(see I am tired- I can't type as well- where is the question mark i can't find it. OHhhh
    anyhow the doc says start at 100 at nite then up to 200 then if needed 300 and mabe one at day. I am hopeful, cause he says it works with alot of patients with no weight gain that he's seen-he is a very sympathetic guy who is not afrain to prescribe narcotic pain killlers if you need them-I asked him that the 1st visit- I said I have chronic hi levels of pain and do you have a problem with rx ing me strong pain med cause if not you are not the dr for me. He is not my regular rheumatologist or heart dr, but an internist that my sister went to so I amfortunate-sorry about the typos I wish the best for you darlee

[ advertisement ]